Archives of Mental Health

CASE REPORT
Year
: 2015  |  Volume : 16  |  Issue : 2  |  Page : 148--150

Aripiprazole induced priapism: A case report


Satya K Trivedi1, Ajish G Mangot2, Siddhartha Sinha3 
1 Senior Resident in psychiatry, Department of Psychiatry, People's College of Medical Sciences and Research Centre, Bhanpur, Bhopal, Madhya Pradesh, India
2 Assistant professor of Psychiatry, Department of Psychiatry, People's College of Medical Sciences and Research Centre, Bhanpur, Bhopal, Madhya Pradesh, India
3 Senior Resident in psychiatry, Department of psychiatry, Ranchi Institute of Neuro-Psychiatry and Allied Health Sciences (RINPAS), Kanke, Ranchi, Jharkhand, India

Correspondence Address:
Satya K Trivedi
Senior Resident, Department of Psychiatry, People's College of Medical Sciences and Research Centre, Bhanpur, Bhopal, Madhya Pradesh
India

Background: Priapism is a urologic emergency representing a true disorder of penile erection that persists beyond or is unrelated to sexual interest or stimulation. Variety of drugs is known to produce priapism, including psychotropics. Case description: We report a case of an adolescent young male with psychosis who developed priapism after taking a single oral dose of 10mg aripiprazole. Discussion: Virtually all antipsychotics have been known to be rarely associated with priapism. The potential of antipsychotics to cause priapism is believed to be dependent on their affinity to block alpha-1 adrenergic receptors. Aripiprazole has the least affinity to adrenergic receptors among all atypical antipsychotics. This makes it an extremely rare occurrence all around the world. Conclusion: Polymorphism of alpha-2A adrenergic receptor gene in schizophrenia patients is known to be associated with sialorrhoea while on clozapine treatment. Probably similar polymorphism of alpha-1 adrenergic receptor gene could contribute to its altered sensitivity and resultant priapism.


How to cite this article:
Trivedi SK, Mangot AG, Sinha S. Aripiprazole induced priapism: A case report.Arch Ment Health 2015;16:148-150


How to cite this URL:
Trivedi SK, Mangot AG, Sinha S. Aripiprazole induced priapism: A case report. Arch Ment Health [serial online] 2015 [cited 2022 May 23 ];16:148-150
Available from: https://www.amhonline.org/article.asp?issn=2589-9171;year=2015;volume=16;issue=2;spage=148;epage=150;aulast=Trivedi;type=0